Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 164, NWS Grand Forks, ND

July 10, 2005Benson County, Towner County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 10, 2005, 10:56 PM CDT for Benson County, Towner County, North Dakota. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2005, 10:56 PM CDT (03:56 UTC)
Expired
Jul 11, 2005, 12:00 AM CDT
In force
64 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

Counties Benson County, ND, Towner County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 10, 5:15 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 3.9 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2005-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4621 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2005-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4621 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1484 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
2.5
Supercell composite
22.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 110356
SVRFGF
NDC005-095-110500-
/O.NEW.KFGF.SV.W.0164.050711T0356Z-050711T0500Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1056 PM CDT SUN JUL 10 2005

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  NORTHWESTERN BENSON COUNTY IN NORTHEAST NORTH DAKOTA
  SOUTHERN TOWNER COUNTY IN NORTHEAST NORTH DAKOTA

* UNTIL MIDNIGHT CDT.

* AT 1054 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THE
  STORM WAS LOCATED 4 MILES EAST OF ESMOND...OR 38 MILES WEST OF
  DEVILS LAKE...MOVING TO THE NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BAKER AT 1110 PM
  HARLOW AT 1120 PM
  YORK AT 1135 PM
  LEEDS AT 1140 PM

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4836 9983 4787 9981 4809 9922 4840 9922
      4839 9899 4871 9899 4871 9949 4837 9948

$$

JA/DM
2 follow-up statements
000 
WWUS53 KFGF 110440
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1140 PM CDT SUN JUL 10 2005

NDC005-095-110500-
/O.CON.KFGF.SV.W.0164.000000T0000Z-050711T0500Z/
TOWNER ND-BENSON ND-
1140 PM CDT SUN JUL 10 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL MIDNIGHT CDT FOR
NORTHWESTERN BENSON AND SOUTHERN TOWNER COUNTIES...

AT 1137 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THE STORM
WAS LOCATED 8 MILES WEST OF CANDO...OR 33 MILES NORTHWEST OF DEVILS
LAKE...MOVING TO THE NORTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CANDO BY 1150 PM CDT...
  CONSIDINE BY 1155 PM CDT...
  ARNDT...7 MILES SOUTHEAST OF BISBEE AND 9 MILES SOUTHWEST OF
  EGELAND BY MIDNIGHT CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
MONDAY MORNING FOR NORTHEAST NORTH DAKOTA.

LAT...LON 4836 9983 4787 9981 4809 9922 4840 9922
      4839 9899 4871 9899 4871 9949 4837 9948

$$

JCA
000 
WWUS53 KFGF 110458
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1159 PM CDT SUN JUL 10 2005

NDC005-095-110509-
/O.EXP.KFGF.SV.W.0164.000000T0000Z-050711T0500Z/
TOWNER ND-BENSON ND-
1159 PM CDT SUN JUL 10 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BENSON AND
SOUTHERN TOWNER COUNTIES EXPIRED AT MIDNIGHT CDT...

DOPPLER RADAR INDICATED THE STORM WAS NO LONGER SEVERE AND THE
WARNING WAS ALLOWED TO EXPIRE AT MIDNIGHT CDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
MONDAY MORNING FOR NORTHEAST NORTH DAKOTA.

LAT...LON 4836 9983 4787 9981 4809 9922 4840 9922
      4839 9899 4871 9899 4871 9949 4837 9948

$$

JA/DM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 9:47 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jul 10, 9:47 PM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
947 PM CDT SUN JUL 10 2005

.DISCUSSION...
WATER VAPOR LOOP SHOWS UPPER LEVEL RIDGE ROTATING ON SHORE IN
CENTRAL CA WITH RIDGE BUILDING ACROSS THE PACIFIC NORTHWEST STATES.
MODELS NOT HANDLING THIS PATTERN WELL. BROAD NORTHWEST FLOW ALOFT
WAS DOWNSTREAM OVER OVER MT/ID/WY AND SHARPENING TROUGH OVER EASTERN
MT/EASTERN WY. WATER VAPOR LOOP ALSO SHOWS SLIGHT DRYING MOVING IN
FROM THE SOUTH. NOSE OF UPPER LEVEL JET WAS MOVING INTO WY WHILE A
ENTRANCE REGION JET WAS DEPARTING OVER THE SOUTHERN MB/SK BORDER.
MID LEVEL TEMPERATURES FALL TONIGHT. ETA MODEL SOUNDINGS INDICATE
GOOD CAPPING TEMPERATURES BETWEEN 850 AND 600 HPA. COOLER
TEMPERATURES WERE MOVING IN AND RELEASING THE CAP.
AREA OBSERVED SOUNDINGS INDICATE VERY WARM LOW LEVEL AIR FROM
SOUTHWEST THIS MORNING HAS TURNED TO THE SOUTH THIS AFTERNOON. THE
COOLER AIR HAS ALSO AIDED TO RELEASED CAPPING INVERSION.
GOOD FRONTAL BOUNDARY WAS ORIENTATED FROM NORTHEAST ND TO SOUTH
CENTRAL ND WITH GOOD MOISTURE FLUX CONVERGENCE. LIFTED INDICES WERE
LOWEST OVER THE NORTHEAST ZONES. MODEST LOW LEVEL JET FROM THE SOUTH
WILL TURN TO THE SOUTHWEST BY MORNING. EXPECT STORM TO SHIFT ACROSS
THE FORECAST AREA OVERNIGHT. WILL CHECK ZONES.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...AREAL FLOOD WARNING FOR PEMBINA COUNTY UNTIL 18Z MON.
FLASH FLOOD WATCH DEVILS LAKE BASIN TONIGHT-MONDAY NDZ006>008-014-
015-024.
SEVERE THUNDERSTORM WATCH TIL MIDNIGHT FOR DVL LAKE ZONES.
NDZ006-007-014-015-024.
MN...AREAL FLOOD WARNING FOR KITTSON COUNTY UNTIL 18Z MON.
FLASH FLOOD WATCH KITTSON COUNTY TONIGHT-MONDAY MNZ004.

&&

HOPPES
Hazardous weather outlook, Jul 10, 6:48 AM CDT, 16 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
648 AM CDT SUN JUL 10 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-111147-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
648 AM CDT SUN JUL 10 2005

...A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PORTIONS OF EASTERN
NORTH DAKOTA AND EXTREME NORTHWEST MINNESOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF CENTRAL NORTH
DAKOTA AND COULD MOVE INTO PORTIONS OF NORTHEAST NORTH DAKOTA AFTER
7PM THIS EVENING. THE FAVORED LOCATION WILL BE OVER THE DEVILS LAKE
BASIN AND ADJACENT PORTIONS. THE PRIMARY HAZARD WILL BE DAMAGING
WINDS AND LARGE HAIL. IN ADDITION...LOCALLY HEAVY RAINS ARE ALSO
POSSIBLE.

AN APPROACHING COLD FRONT WILL INTERACT WITH MOIST UNSTABLE AIR TO
PRODUCE THE STRONG THUNDERSTORMS.

AHEAD OF THE FRONT TODAY TEMPERATURES IN 90S WILL COMBINE WITH THE
HUMIDITY TO RAISE THE HEAT INDEX TO AROUND 100 LATER THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE FROM THE RED RIVER VALLEY EASTWARD ON
MONDAY AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY APPROACH
SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS EVENING.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT THE
FOLLOWING URL. WEATHER.GOV/GRANDFORKS      USING LOWER CASE

VOELKER

In the hours before

Special weather statement, Jul 10, 5:17 PM CDT, 5 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND
517 PM CDT SUN JUL 10 2005

NDZ006>007-014>015-024-110530-
BENSON ND-CAVALIER ND-EDDY ND-RAMSEY ND-TOWNER ND-

THE NATIONAL WEATHER SERVICE HAS CANCELLED SEVERE THUNDERSTORM WATCH 634
IN EFFECT UNTIL MIDNIGHT CDT MONDAY MORNING FOR THE FOLLOWING AREAS

IN NORTHEAST NORTH DAKOTA THIS WATCH NO LONGER INCLUDES THE
FOLLOWING 5 COUNTIES

BENSON                CAVALIER              EDDY
RAMSEY                TOWNER

INCLUDING THE CITIES OF DEVILS LAKE AND LANGDON.
Local storm report, Jul 10, 9:28 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
928 PM CDT SUN JUL 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             4 SE ESMOND             47.99N 99.70W
07/10/2005  0.75 INCH        BENSON             ND   PUBLIC

            STRONG ROTATION IN CLOUDS AS THE PASSED OVERHEAD AROUND
            640 PM

0745 PM     HAIL             3 SSW PERTH             48.67N 99.48W
07/10/2005  0.88 INCH        TOWNER             ND   PUBLIC

&&

MEWENS
Local storm report, Jul 10, 9:43 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
943 PM CDT SUN JUL 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     HAIL             5 SSE ESMOND            47.97N 99.72W
07/10/2005  1.75 INCH        BENSON             ND   PUBLIC

&&

MEWENS
Local storm report, Jul 10, 10:08 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1008 PM CDT SUN JUL 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TORNADO          7 NE MINNEWAUKAN        48.14N 99.14W
07/10/2005                   RAMSEY             ND   LAW ENFORCEMENT

&&

MEWENS

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 7:15 PM CDTTornado WarningFGFBenson28 min
Jul 10, 7:48 PM CDTSevere Thunderstorm WarningFGFTowner23 min
Jul 10, 8:44 PM CDTSevere Thunderstorm WarningFGFBenson61 min
Jul 10, 9:05 PM CDTTornado WarningFGFBenson56 min
Jul 10, 9:49 PM CDTTornado WarningFGFRamsey, Towner56 min
Jul 10, 9:58 PM CDTSevere Thunderstorm WarningFGFTowner62 min
Jul 10, 10:23 PM CDTTornado WarningFGFCavalier67 min
Jul 11, 5:56 AM CDTFlash Flood WarningFGFWalsh11 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.